MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GENESIS II DISHED ARTICULAR INSERT SIZE 3-4 11MM; PRSTHSS,KNEE,PTLLFMRTBIAL,SM-CNSTRAIND,CMNTD,POLYMER/MTL/POLYMER

SMITH & NEPHEW, INC. GENESIS II DISHED ARTICULAR INSERT SIZE 3-4 11MM; PRSTHSS,KNEE,PTLLFMRTBIAL,SM-CNSTRAIND,CMNTD,POLYMER/MTL/POLYMER
Model Number 71420768
Medical Device Problem Codes Degraded (1153); Naturally Worn (2988)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Injury (2348)
Date of Event 08/18/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, 16 years after a tka surgery had been performed, the patient experienced pain in the knee posterior section.On revision surgery, it was noticed that there was minimal wear on the insert, mostly posterior, which caused pain, so the surgeon decided to exchange it since everything else was very well in place and stable.The patient outcome is unknown.
 
Additional Manufacturer Narrative
G3, h2,h3 and h6: the device, used in treatment, was not returned for evaluation.The pictures provided were reviewed and could not confirm the stated failure mode.The clinical / medical investigation concluded that, this complaint from south africa reports wear on the poly implant after 16 years.Reportedly, ¿it was noticed that there was minimal wear on the insert, mostly posterior, which caused pain, so the surgeon decided to exchange it since everything else was very well in place and stable.¿ the patient outcome is unknown.X-rays were provided for review which demonstrate a posterior positioned tibial base plate as well as a femoral component that has some radiolucency anteriorly but the revision confirmed that components were well fixed.No further information has been provided.Smith and nephew has not received adequate materials (operative reports) to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.The impact to the patient beyond the surgery and recovery cannot be determined with the available information.In conclusion, based on the limited information the root cause of the wear cannot be definitively concluded, however 16 years insitu one would expect some wear.This may be normal wear and not a failure of the insert but cannot be concluded without the product for evaluation.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Wear potential causes could include but are not limited to friction, joint tightness or lifetime of device.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.D10: concomitants updated.E1: initial reporter name update.

Brand Name
GENESIS II DISHED ARTICULAR INSERT SIZE 3-4 11MM
Common Device Name
PRSTHSS,KNEE,PTLLFMRTBIAL,SM-CNSTRAIND,CMNTD,POLYMER/MTL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10540892
Report Number1020279-2020-04614
Device Sequence Number3124322
Product Code JWH
UDI-Device Identifier03596010209337
UDI-Public03596010209337
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/02/2014
Device Model Number71420768
Device Catalogue Number71420768
Device Lot Number04GM10852
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/18/2020
Supplement Date Received by Manufacturer07/20/2021
Initial Report FDA Received Date09/16/2020
Supplement Report FDA Received Date07/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GII OXINIUM FEM SIZE 6 LEFT/05CM01650; GNS II CMT TIB SIZE 4 LEFT/04MM08329
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;